Virginia, 2002

Damaging Wind in Virginia, May 9, 2002

May 9, 2002 · NWS MRX · 1 event in 1 county or zone

Trees reported down in Abingdon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees reported down in Abingdon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:20 PM EST, 0 minutes earlier.

Area forecast discussion, May 9, 2:20 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU MAY 9 2002

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT FROM NEAR CINCINNATI OH
STRETCHING SOUTHWEST ACROSS WEST TN. A LINE OF CONVECTION...CURRENTLY
MOVING THROUGH THE FORECAST AREA ALONG A PRE-FRONTAL TROUGH...SHOULD
EXIT THE FORECAST AREA IN THE NEXT HOUR OR TWO. ADDITIONAL CONVECTION
MAY FORM ALONG THE COLD FRONT LATER THIS AFTERNOON AND EVENING.
HOWEVER...THE LOCAL AIRMASS HAS LIKELY STABILIZED ENOUGH FROM THE
CURRENT CONVECTIVE ACTIVITY TO LIMIT THE COVERAGE AND SEVERITY OF ANY
ADDITIONAL STORMS ALONG THE FRONT. SLIGHTLY COOLER AND DRIER AIR WILL
FILTER INTO THE AREA TOMORROW...WITH SUBSIDENCE ALOFT PROGGED FOR
MOST OF THE FORECAST AREA. THUS...WILL LEAVE THE PREVIOUS DRY AND
PARTLY CLOUDY FORECAST FOR FRIDAY AND FRIDAY NIGHT ALONE. THIS COLD
FRONT IS EXPECTED TO STALL OUT OVER THE CAROLINAS AND DEEP SOUTH ON
FRIDAY...AND THEN RETURN AS A WARM FRONT ON SATURDAY...BRINGING
SCATTERED SHOWERS AND TSTORMS TO THE AREA.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE GENERALLY IN GOOD AGREEMENT
THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. HOWEVER...TONIGHTS
NUMBERS SHOW SOME DISCREPANCIES...AND THINK THAT A COMPROMISE BETWEEN
THE TWO IS BEST.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   62  79  60  83 /  50  10  10  40
TYS   60  76  56  80 /  50  10  10  40
TRI   55  75  51  78 /  50  10  10  40
OQT   59  76  55  80 /  50  10  10  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Special weather statement, May 9, 10:50 AM EST, 3 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT THU MAY 9 2002

...TORNADO WATCH UNTIL FOR SOUTHWEST VIRGINIA UNTIL 4 PM...

...SEVERE THUNDERSTORM WATCH FOR EASTERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA UNTIL 5 PM EDT (4 PM CDT)...

A TROUGH OF LOW PRESSURE ACROSS MIDDLE TENNESSEE WILL STRENGTHEN AND
MOVE EAST THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT IN THE
MID MISSISSIPPI VALLEY. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
HAS ALREADY FORMED IN THIS PREFRONTAL TROUGH...POSITIONED FROM THE
NORTHERN CUMBERLAND PLATEAU TO THE SOUTHWEST LATE THIS MORNING...AND
WILL MOVE EAST AROUND 40 MPH THIS AFTERNOON. THESE STORMS ARE
EXPECTED TO INTENSIFY IN MID TO LATE AFTERNOON HEAT.

SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING STRAIGHT-LINE
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT IN EASTERN TENNESSEE
AND SOUTHWEST NORTH CAROLINA. LARGE HAIL IS ALSO POSSIBLE WITH THE
STRONGER STORMS.

THESE SEVERE WEATHER THREATS ARE ALSO IN EFFECT FOR SOUTHWEST
VIRGINIA...BUT IN THIS REGION...THERE IS BETTER ORGANIZATION FOR
ROTATING STORMS ABOVE THE SURFACE...SO AN ISOLATED TORNADO CANNOT BE
RULED OUT.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA ARE ADVISED TO STAY INFORMED OF THE LATEST
WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS
AND POSSIBLE WARNINGS.

DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 9, 2:20 PM EST
Where
Washington County, Abingdon
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298002.